Lake Superior, 2017

Marine High Wind in Lake Superior, February 2, 2017

February 2, 2017 · NWS MQT · 1 event in 1 county or zone

West storm force winds developed at Stannard Rock on the 2nd in the wake of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

West storm force winds developed at Stannard Rock on the 2nd in the wake of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 2, 4:18 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 2, 4:18 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
418 PM EST Thu Feb 2 2017

.SHORT TERM...(This evening through Friday)
Issued at 418 PM EST THU FEB 2 2017

Water vapor imagery and RAP analysis show a deep trof over
eastern Canada. Across the much of the CONUS, flow is more zonally
oriented downstream of split flow convergence over the western
CONUS. The Upper Lakes are currently on the periphery of the
arctic air mass that has settled s and e in association with the
eastern Canada trof. Although 850mb temps are around -20C,
upstream 12Z KINL sounding showed that the air mass is dry, and
the inversion was around 2kft AGL. As a result, LES today has been
on the lighter side. However, gusty winds and resulting blsn have
led to very poor vis, especially over the Keweenaw where winds
have been gusting to around 40mph. Winds have been slowly backing
today as another shortwave swinging thru the eastern Canada trof
approaches the Upper Lakes. As a result, LES bands have been
shifting slowly northward today. Dry air mass and backing winds
have also allowed sunny skies to develop from the far w around
KIWD into central Upper MI.

Not alot of change expected over the next 24hrs. Approaching
shortwave will give LES a boost tonight, mainly during the
evening. Fcst soundings only show a minor boost of 1-2kft to the
inversion heights. So, while some increase in LES will occur, not
expecting a major increase from what has been seen today. Passage
of shortwave will result in some veering of winds, shifting LES to
affect more of western Upper MI and more of the eastern fcst
area. LES will then continue thru Fri. Increasing subsidence thru
the morning hrs in the wake of tonight's shortwave will lead to
some weakening of LES before another weak shortwave approaches in
the aftn. However, given the overall dry arctic air mass
dominating tonight/Fri, accumulations will be kept in check. In
general for the tonight/Fri period, expect snow accumulations of
3-5 inches northwest and 4 to 8 inches e. No changes to headlines
were needed.

With winds remaining up tonight and lake effect clouds likely
expanding in coverage as winds veer a bit, temps shouldn't
plummet. Expect seasonably cold readings into the 0 to -5F range
over the interior central and w. Wind chills may fall to as low as
-20F, falling short of warranting any wind chill headlines. Highs
on Fri will generally be in the teens with some lwr 20s s central.

.LONG TERM...(Friday night through Thursday)
Issued at 401 PM EST THU FEB 2 2017

The main issues for the extended will be a quick moving clipper
system expected to bring light snow into the weekend along with
light to moderate snow on the back side of the clipper. Eyes will
also be on a potential winter storm/lake enhancement for early next
week, depending on the exact track of a low pressure system progged
to develop. There are definitely a lot of variances in model
solutions to this point.

Friday night: The CWA will be on the southwestern edge of, slowly
departing, broad upper-level troughing over the eastern U.S. while
the western U.S. remains under weak/broad upper level ridging. The
trough over the eastern U.S. will help to keep 850mb temperatures
generally between -15C and -18C, which will be more than enough to
keep lake effect potential in the forecast. Winds through Friday
night will generally be out of the west to west-northwest, which
would keep the lake effect snow potential over the Keweenaw
Peninsula and areas mainly to the east of Munising. A shortwave is
expected to slide across the area, which will allow snowfall
intensity and flake size to increase to some extent as inversion
heights jump up to around 6-7kft with added lift and lake induced
instability. Generally, expecting between 2 and 5 inches in the west
to west-northwest wind snow belts. Areas outside of the
aforementioned lake effect snow belts can expect partly cloudy skies
with no more than flurries through this time period.

Saturday into Saturday night: A surface high pressure ridge will
slide across the Upper Great Lakes region, along with drier air,
which will help to reduce lake effect snow chances in the morning. A
quick moving clipper system will slide into the area from the west
Saturday afternoon into Saturday night bringing a widespread area of
light snow. Overall moisture will be limited with this system and
the fast moving nature of the clipper will keep snowfall totals at
generally 1 to 3 inches Saturday afternoon into Saturday night. The
only area that may see increased totals, due to lake enhancement,
would be over the eastern U.P. with southwest flow off Lake
Michigan. This would be short-lived and limited to Saturday evening
as winds quickly shift to the west.

Sunday and Sunday night: As the aforementioned clipper system slides
to the east of the area, winds will become northwesterly. This,
along with 850mb dropping back to -18C to -20C will allow for
increased lake effect snow potential for the northwest wind snow
belts. A shortwave is also progged to slide through the area at the
same time, which will help increase inversion heights up to around 7-
8kft. This will act to enhance the snowfall rates across the
aforementioned snow belts, with light to moderate accumulations
possible. Snow ratios will not be overly impressive as the DGZ is
fairly shallow.

The next area of concern in the extended will be the potential for a
stronger winter storm system to slide through the area late Monday
night through Wednesday. There, of course, continues to be a lot of
uncertainty on timing and details of this system with it being so
far out and due to the limited sampling, but it is definitely
something to keep an eye on as the EC/GEM/GFS are showing similar a
low pressure system sliding through the Upper Great Lakes region.
The storm track and intensity is still uncertain as the GFS is
farther west and a bit warmer, while the EC is farther to the east
keeping the system a bit cooler and mainly snow. If the EC/GFS are
correct, there would be lake enhancement downwind of Lake Superior,
which would also boost totals up. If the Canadian solution is
correct, the low pressure center would slide across the central or
eastern portion of the U.P. bringing a mix of precipitation for the
eastern U.P. The latest Canadian solution is much farther north and
west than previous solutions, and more out of line with the GFS/EC.
Stay tuned as the models converge on a better solution.
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 102 PM EST THU FEB 2 2017

Under westerly winds gusting over 30kt, blsn and persistent lake
effect will impact KCMX, keeping conditions LIFR, probably for
most of the fcst period. VLIFR conditions with VIS at 1/4SM will
likely prevail into this evening as strongest winds/most
significant BLSN will occur during this time. There may be some
improvement Fri morning as winds diminish a bit. At KIWD, although
VFR conditions will be the rule this aftn, BLSN may reduce vis to
MVFR at times. Prevailing MVFR conditions may then set in tonight
as slight veering of winds bring lake effect clouds/-shsn to the
terminal. Improvement to VFR expected Fri morning. At KSAW, VFR
conditions will mostly prevail, though MVFR cigs and flurries may
develop tonight.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 418 PM EST THU FEB 2 2017

W to NW gales and heavy freezing spray will continue tonight over
much of Lake Superior. While gales will end over the w Fri
morning, gales won't end over the e until Fri night. Winds will
remain brisk, frequently in the 20-30kt range over the weekend as
a low pres trof passes. Lightest winds of the period will occur
late Sun night/Mon morning as a high pres ridge passes. Then, a
low pres system moving e into the Great Lakes region will bring
increasing winds, eventually to 20-30kt, late Mon/Tue.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Lake Effect Snow Advisory until 7 AM EST Saturday for MIZ001-003-
     006-007.

Lake Superior...
  Heavy Freezing Spray Warning until 5 PM EST Friday for
     LSZ263>267.

  Gale Warning until midnight EST Friday night for LSZ264>267.

  Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Friday
     for LSZ162.

  Gale Warning until 7 AM EST /6 AM CST/ Friday for LSZ162-263.

Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...KEC
AVIATION...Rolfson
MARINE...Rolfson
Hazardous weather outlook, Feb 2, 4:21 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
421 PM EST THU FEB 2 2017

MIZ001>007-009>014-084-085-031200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
421 PM EST THU FEB 2 2017 /321 PM CST THU FEB 2 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW SHOWERS AND BLOWING SNOW WILL IMPACT AREAS NEAR
LAKE SUPERIOR TONIGHT. THE WORST CONDITIONS ARE EXPECTED ACROSS
THE KEWEENAW PENINSULA AND TO THE EAST OF MUNISING...INCLUDING AT
GRAND MARAIS AND DEER PARK...WHERE THE COMBINATION OF MODERATE
SNOW AND BLOWING SNOW WILL RESULT IN SIGNIFICANT REDUCTION IN
VISIBILITY AT TIMES. SEE THE LATEST WINTER WEATHER MESSAGE FOR
COMPLETE DETAILS.

WAVES AS HIGH AS 10 FEET ALONG LAKE SUPERIOR TO THE EAST OF THE
MARQUETTE AND ALGER COUNTY LINE WILL CAUSE MINOR BEACH EROSION
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LAKE EFFECT SNOW SHOWERS AND BLOWING SNOW WILL IMPACT AREAS NEAR
LAKE SUPERIOR FRIDAY AND FRIDAY NIGHT. THE WORST CONDITIONS WILL
CONTINUE ACROSS THE KEWEENAW PENINSULA AND TO THE EAST OF
MUNISING...WHERE THE COMBINATION OF MODERATE SNOW AND BLOWING SNOW
WILL RESULT IN SIGNIFICANT REDUCTION IN VISIBILITY AT TIMES. SEE
THE LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

DEPENDING ON THE TRACK AND INTENSITY OF A LOW PRESSURE SYSTEM
MOVING FROM THE CENTRAL PLAINS INTO THE GREAT LAKES MONDAY NIGHT
THROUGH WEDNESDAY MORNING...MODERATE TO HEAVY SNOW AND BLOWING
SNOW MAY IMPACT PORTIONS OF WEST AND CENTRAL UPPER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS
AT OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-031200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
421 PM EST THU FEB 2 2017 /321 PM CST THU FEB 2 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

WEST TO NORTHWEST GALES TO 35 TO 40 KNOTS AND HEAVY FREEZING
SPRAY ARE EXPECTED OVER MOST OF LAKE SUPERIOR TONIGHT. SEE THE
LATEST LAKE SUPERIOR FORECAST AND MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY FREEZING SPRAY WILL PERSIST OVER MUCH OF LAKE SUPERIOR ON
FRIDAY. WEST TO NORTHWEST GALES TO 35 KNOTS ARE EXPECTED OVER THE
EAST HALF OF THE LAKE THROUGH FRIDAY EVENING. SEE THE LATEST LAKE
SUPERIOR FORECAST AND MARINE WEATHER MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-031200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
421 PM EST THU FEB 2 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KEC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 marine high wind. Local standard time, as filed.

Marine High Wind, Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore

When
February 2, 5:30 PM EST to 5:40 PM EST
Where
Manitou Island to Marquette Mi and W of Grand Marais Mi to Us/Canadian Border Beyond 5nm of Shore forecast zone, Stannard Rock Light
Measured
50 kt (58 mph) measured gust
Reported by
C-MAN Station
Coordinates
47.180, -87.230

The peak wind gust at Stannard Rock was 50 knots.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681775.